Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 29, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 12, 2012, 5:26 AM CDT for 4 counties in Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2012, 5:26 AM CDT (10:26 UTC)
- Expired
- May 12, 2012, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 7 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:26 AM CDT | FLASH FLOOD | La Marque, TX | CLOSED ROADS IN THE POINTED MEADOWS SUBDIVISION OFF OF 1764. WATER IS ESTIMATED AT 3 FEET DEEP. |
| May 12, 6:00 AM CDT | FLASH FLOOD | League City, TX | MEASURED 5 HOUR RAINFALL TOTAL OF 5.48 INCHES AT HOUSTON/GALVESTON NWS OFFICE. |
| May 12, 7:00 AM CDT | FLASH FLOOD | 1 Nne League City, TX | 5.57 INCHES OF RAINFALL. |
| May 12, 7:30 AM CDT | FLASH FLOOD | 1 Ssw Friendswood, TX | 6.13 INCHES OF MEASURED RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
315
WGUS54 KHGX 121026
FFWHGX
TXC039-157-167-201-121330-
/O.NEW.KHGX.FF.W.0029.120512T1026Z-120512T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CDT SAT MAY 12 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN FORT BEND COUNTY IN TEXAS...
GALVESTON COUNTY IN TEXAS...
EXTREME SOUTHEASTERN HARRIS COUNTY IN TEXAS...
BRAZORIA COUNTY IN TEXAS...
* UNTIL 830 AM CDT
* AT 522 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 3.8 INCHES OF RAIN
HAS FALLEN AT MARYS CREEK IN THE PEARLAND AND FRIENDSWOOD
AREAS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...ALVIN...DICKINSON...LA
MARQUE...SANTA FE...BACLIFF...HITCHCOCK...WEBSTER...NASSAU BAY...
TAYLOR LAKE VILLAGE...EL LAGO...MANVEL...KEMAH...BAYOU VISTA...
CLEAR LAKE SHORES...ARCOLA...IOWA COLONY...HILLCREST...LIVERPOOL
AND BONNEY.
LAT...LON 2932 9490 2919 9565 2947 9566 2959 9501
2957 9500 2954 9501 2951 9497
$$1 follow-up statement
437
WGUS74 KHGX 121119
FFSHGX
FLASH FLOOD STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX619 AM CDT SAT MAY 12 2012
TXC039-157-167-201-121330-
/O.CON.KHGX.FF.W.0029.000000T0000Z-120512T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORT BEND TX-GALVESTON TX-HARRIS TX-BRAZORIA TX-
619 AM CDT SAT MAY 12 2012
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
EXTREME SOUTHEASTERN FORT BEND...GALVESTON...EXTREME SOUTHEASTERN
HARRIS AND BRAZORIA COUNTIES...
AT 614 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN WAS FALLING OVER THE AREA. FLASH FLOODING IS
ALREADY OCCURRING.
CLEAR CREEK AT FM528 IN FRIENDSWOOD HAS REACHED BANKFUL. CLEAR
CREEK AT BAY AREA BLVD WAS ALSO ABOVE BANKFULL. RAINFALL OVER CLEAR
CREEK AND ITS TRIBUTARIES HAS AVERAGED 5 TO 6 INCHES OVERNIGHT.
5.48 INCHES OF RAIN HAS FALLEN IN PAST 5 HOURS AT THE NATIONAL
WEATHER SERVICE OFFICE IN LEAGUE CITY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...ALVIN...DICKINSON...LA
MARQUE...SANTA FE...BACLIFF...HITCHCOCK...WEBSTER...NASSAU BAY...
TAYLOR LAKE VILLAGE...EL LAGO...MANVEL...KEMAH...BAYOU VISTA...
CLEAR LAKE SHORES...ARCOLA...IOWA COLONY...HILLCREST...LIVERPOOL
AND BONNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 2932 9490 2919 9565 2947 9566 2959 9501
2957 9500 2954 9501 2951 9497
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:49 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 12, 3:49 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 349 AM CDT SAT MAY 12 2012 .DISCUSSION... SOUTH HALF OF CWA APPEARS TO BE IN LEFT EXIT REGION FROM SMALL JET STREAK MOVING ACROSS DEEP SOUTH TEXAS THIS MORNING WHICH IS AIDING THE CONTINUED CONVECTION TONIGHT. LOCALLY HEAVY RAINS FALLING SOUTHERN PORTIONS OF HOUSTON METRO AREA. OUTFLOW BOUNDARY EVIDENT ON RADAR RACING SOUTH OF THE MAIN AREA OF HEAVY RAINS SO EXPECT A GRADUAL WEAKENING BY FIRST FEW HOURS AFTER SUNRISE. MORE SHRA/TSRA SEEN ON SATELLITE AND RADAR MOVING IN FROM THE WEST WILL HELP KEEP POPS WELL ABOVE GUIDANCE THROUGH NOON FOR AREAS SOUTH OF I10. PRODUCTS LIKELY A LITTLE LATE THIS MORNING DUE TO ACTIVE WEATHER AND WILL PROBABLY ISSUE ANOTHER AFDHGX IN A FEW HOURS TO UPDATE AND DISCUSS LONGER TERM FORECASTS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 79 61 80 62 81 / 30 10 10 10 10 HOUSTON (IAH) 82 63 82 63 83 / 40 10 10 10 10 GALVESTON (GLS) 80 69 81 70 81 / 40 10 10 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...04
Hazardous weather outlook, May 11, 10:54 AM CDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1054 AM CDT FRI MAY 11 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-121600- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 1054 AM CDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. AN ISOLATED STORM OR TWO COULD PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ESPECIALLY THIS EVENING AND OVERNIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS EAST TEXAS. RAINFALL TOTALS OF 1 INCH ARE POSSIBLE TODAY THROUGH TONIGHT WITH ISOLATED TOTALS TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE UPPER LEVEL LOW PRESSURE AREA MOVES AWAY A FEW THUNDERSTORMS MAY LINGER INTO AFTERNOON HOURS ON SATURDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES INTO TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 11, 11:36 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX1136 PM CDT FRI MAY 11 2012 TXZ164-177>179-120515- SAN JANCINTO TX-POLK TX-TRINITY TX-WALKER TX- 1136 PM CDT FRI MAY 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JANCINTO... NORTHWESTERN POLK...TRINITY AND NORTHEASTERN WALKER COUNTIES UNTIL 1215 AM CDT... AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRINITY...OR 19 MILES NORTHEAST OF HUNTSVILLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRINITY AND ONALASKA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR EAST CENTRAL TEXAS. LAT...LON 3073 9502 3087 9544 3104 9538 3095 9489 TIME...MOT...LOC 0431Z 285DEG 26KT 3095 9537
Special weather statement, May 11, 11:41 PM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1141 PM CDT FRI MAY 11 2012
TXZ213-237-238-120530-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
1141 PM CDT FRI MAY 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
NORTHERN GALVESTON AND NORTHEASTERN BRAZORIA COUNTIES UNTIL 1230 AM
CDT...
AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PEARLAND...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS BETWEEN 40 AND 50 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEAGUE CITY...TEXAS CITY...PEARLAND...FRIENDSWOOD...DICKINSON...
BACLIFF...WEBSTER...NASSAU BAY...TAYLOR LAKE VILLAGE...EL LAGO...
KEMAH...BROOKSIDE VILLAGE...SHOREACRES AND CLEAR LAKE SHORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR SOUTHEASTERN TEXAS.
LAT...LON 2938 9495 2952 9538 2968 9533 2962 9500
2960 9499 2956 9501 2951 9499 2951 9497
TIME...MOT...LOC 0436Z 283DEG 15KT 2957 9523Special weather statement, May 12, 12:47 AM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX1247 AM CDT SAT MAY 12 2012 TXZ179-120630- POLK TX- 1247 AM CDT SAT MAY 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 130 AM CDT... AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ONALASKA...OR 7 MILES NORTHWEST OF LIVINGSTON...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIVINGSTON...ONALASKA AND SEVEN OAKS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR EAST CENTRAL TEXAS. LAT...LON 3059 9478 3073 9512 3090 9509 3087 9467 TIME...MOT...LOC 0541Z 286DEG 16KT 3080 9502
Special weather statement, May 12, 1:16 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX116 AM CDT SAT MAY 12 2012 TXZ213-227-237-120700- HARRIS TX-FORT BEND TX-BRAZORIA TX- 116 AM CDT SAT MAY 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...EAST CENTRAL FORT BEND AND NORTHERN BRAZORIA COUNTIES UNTIL 200 AM CDT... AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PEARLAND...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTH HOUSTON AND BROOKSIDE VILLAGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR SOUTHEASTERN TEXAS. LAT...LON 2954 9544 2966 9547 2976 9514 2959 9511 TIME...MOT...LOC 0608Z 259DEG 15KT 2960 9541
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:07 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 23 min |
| May 11, 7:30 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 30 min |
| May 11, 8:00 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 45 min |
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 52 min |
| May 11, 8:29 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris | 46 min |
| May 11, 9:03 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 46 min |
| May 11, 9:26 PM CDT | Special Weather Statement | HGX | Fort Bend | 49 min |
| May 11, 9:37 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 38 min |
| May 11, 10:14 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris | 46 min |
| May 11, 10:40 PM CDT | Special Weather Statement | HGX | Madison | 50 min |
| May 11, 10:57 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 48 min |
| May 11, 11:06 PM CDT | Special Marine Warning | HGX | 54 min | |
| May 11, 11:08 PM CDT | Special Weather Statement | HGX | Chambers | 52 min |
| May 11, 11:29 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Galveston, Harris | 61 min |
| May 11, 11:36 PM CDT | Special Weather Statement | HGX | Trinity | 39 min |
| May 11, 11:41 PM CDT | Special Weather Statement | HGX | Galveston | 49 min |
| May 12, 12:08 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 12, 12:29 AM CDT | Severe Thunderstorm Warning | HGX | Chambers, Galveston | 31 min |
| May 12, 12:47 AM CDT | Special Weather Statement | HGX | Polk | 43 min |
| May 12, 1:16 AM CDT | Special Weather Statement | HGX | Harris | 44 min |
| May 12, 1:38 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 3 hr |
| May 12, 2:10 AM CDT | Special Marine Warning | HGX | 65 min | |
| May 12, 2:57 AM CDT | Flash Flood Warning | HGX | Fort Bend, Harris | 6 hr |
| May 12, 3:15 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 3 hr |
| May 12, 6:32 AM CDT | Special Marine Warning | HGX | 28 min | |
| May 12, 6:57 AM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| May 12, 6:57 AM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| May 12, 6:57 AM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| May 12, 6:57 AM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| May 12, 6:59 AM CDT | Special Marine Warning | HGX | 91 min | |
| May 12, 7:15 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 2 hr |
| May 12, 9:22 AM CDT | Areal Flood Advisory | HGX | Fort Bend | 53 min |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.